Epilepsy Talk

Stevens-Johnson Syndrome — A Danger For Those On Dilantin Or Lamictal | July 18, 2022

This article is not for those with a weak stomach.  Because Stevens-Johnson Syndrome is an ugly and sometimes deadly disease.

But if you are on Dilantin or Lamictal, I urge you to read this information.

According to the Mayo Clinic: Stevens-Johnson Syndrome is a rare, serious condition, thought to be caused by a disorder of your immune system.

Often, signs of Stevens-Johnson Syndrome begin with flu-like symptoms, followed by a painful red or purplish rash that spreads or blisters, eventually causing the top layer of your skin to die and shed.

Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.

If you have Stevens-Johnson Syndrome, several days before the rash develops, you may experience: fever…sore throat…cough…and burning eyes.

Stevens-Johnson Syndrome requires immediate medical attention.

Seek emergency medical care if you experience any of the following signs or symptoms: unexplained widespread skin pain…facial swelling…blisters on your skin and mucous membranes…hives…tongue swelling…a red or purple skin rash that spreads…or shedding of your skin.

The exact cause of Stevens-Johnson Syndrome can’t always be identified.

Usually, the condition is an allergic reaction in response to medication, infection or illness.

Anticonvulsants like Dilantin and Lamictal can be the culprits which means that complete withdrawal is necessary.

Possible complications of Stevens-Johnson Syndrome include: a secondary skin infection, which can potentially become a life-threatening condition such as sepsis…eye problems…damage to internal organs…and permanent skin damage.

Because it’s difficult to determine exactly which drug may be causing the problem, your doctor may recommend that you stop taking all nonessential medications.

And there are no standard recommendations for treating Stevens-Johnson Syndrome.

When a large area of your body is affected, skin grafting — removing skin from one area of your body and attaching it to another — may be necessary to help you heal.

But, this treatment is only rarely required.

If the underlying cause of Stevens-Johnson Syndrome can be eliminated and the skin reaction stopped, your skin may begin to grow again within several days. In severe cases, full recovery may take several months.

It’s difficult to prevent an initial attack of Stevens-Johnson Syndrome because the trigger is unknown.

However, if you’ve had Stevens-Johnson Syndrome once, and your doctor determined that it was caused by medication, be sure to avoid that medication and others in the same class to prevent another attack.

To subscribe to Epilepsy Talk and get the latest articles by email, simply go to the bottom box of the right column and click on “Follow”

References:

https://my.clevelandclinic.org/health/diseases/17656-stevens-johnson-syndrome

http://www.mayoclinic.com/health/stevens-johnson-syndrome/DS00940

https://topclassactions.com/lawsuit-settlements/prescription/dilantin-lamictal-linked-to-stevens-johnson-syndrome/

https://www.nhs.uk/conditions/stevens-johnson-syndrome/

https://www.webmd.com/skin-problems-and-treatments/stevens-johnson-syndrome#1

https://www.medicalnewstoday.com/articles/321178


7 Comments »

  1. Lamotrigine was really bad for me, but not with the skin issue. At first i thought it was heaven sent since it decreased my seizures from once a month to every other month. I was happy. BUT when i did have a seizure, they were violent. The type that want to twist me up in a pretzel and break my bones. The third seizure i had on it was at work, i was in my car taking a break when it happened, a friend thought something was wrong since my car was shaking as much as me. That time i thought it was going to break my neck and i couldn’t do anything about it. I was powerless to do anything, just suffer. That day i told my doctor about how it’s making my seizures worse. He told me to up the dosage. Well after doing that i had shortness of breath, when doing simple tasks like walking from my car to go inside to my work i was breathing hard. I told my doc i want off this med asap. He wanted to increase the amount i take some more, then i demand i want OFF. Then he gave me a choice of 3 different drugs to choose from to take and after looking looking them up on the internet i didn’t have a preference. I asked him what i should try he said Gabapentin is relatively knew and had some successes with that. So i said ok. And since then i’ve never looked back, for like 10 yrs now i’ve been on it and after switching from the 300mg capsules to the 600mg tablets, a yr and a half ago, i haven’t had a seizures since. That’s a yr and a half i’ve been without seizures, after having seizure since my brain tumor operation back in 2006. Woo hoo.

    Liked by 1 person

    Comment by Zolt — July 18, 2022 @ 11:48 AM

  2. HOORAY for the Gabapentin.

    But I can’t believe that fool wanted to keep upping your Lamictal dose. Was he deaf, dumb and blind?

    Conversely, Lamical had been very good for me.

    At first, it made me hyper and crazy.

    But when I changed my dose from bedtime to 6PM, all was well. 99% seizure-free for 20+ years!

    Like

    Comment by Phylis Feiner Johnson — July 18, 2022 @ 11:57 AM

  3. Reblogged this on Disablities & Mental Health Issues.

    Like

    Comment by Kenneth — July 18, 2022 @ 12:34 PM

  4. I am very happy for anyone that Lamictal helps. Gabapentin is Neurontin and is not a new drug it’s been around a very long time and I agree with Phyliss, that neurologist was pretty reckless with the use of Lamictal. Neurontin was given to me by a Dr and he overdosed me. That prompted me to take myself to a different neurologist bottle in hand who agreed with me and switched me to what I currently take and the world became better.
    However, skin is the biggest organ of the body and we often forget that so it makes sense that Lamictal might effect it and other organs as well. It was a nightmare for me. I was put on the lowest dose and gradually increased for therapeutic level and then the reaction hit. Not only was I developing the skin rash, I felt my skin crawl. This does get a bit graphic and I apologize but if anyone has felt this you need emergency attention ASAP!
    I felt as if under my skin was crawling too and beginning to feel painful. I also felt that inside my body was being eaten from the inside out and I mean everywhere. It was the most horrific feeling and difficult to explain. Steven-Johnson’s? I don’t know. But I was hooked up to multiple antibiotics for hours and given oral ones to take home with me. I was bedridden for over a week and finally came around. I thank God I didn’t wait to go to the ER and was taken immediately.
    This is why I always say listen to your body, it doesn’t lie to you. Be your own advocate and stand up for yourself. Just because someone has MD after their name does not mean they are good at listening and knowing what they are doing!
    Prolonged use of many AEDs causes neuropathy which I now have due to being on Dilantin. Neurontin is also used for pain among other things. Whatever you do, educate yourself on the meds you take and take note of how you feel when you take them. It might just save your life. It saved mine♥️

    Liked by 1 person

    Comment by Janet R. — July 18, 2022 @ 4:09 PM

    • Thank God for self-advocacy. You’re a shining example, Janet.

      What med did you switch to? At what point were you on Dilantin?

      I was overdosed on Dilantin (they didn’t do blood tests for drug efficacy back then) and went into a coma. Between that and falling out hair, it was no fun. But nothing nearly as radical as your neuropathy.

      Like

      Comment by Phylis Feiner Johnson — July 18, 2022 @ 4:31 PM

      • I would like to know too what med you switched to.

        Liked by 1 person

        Comment by Tami — July 18, 2022 @ 8:40 PM

  5. We’ve been on lamictal for a while…did the slow roll onto it specifically watching for signs of a reaction like Stevens-Johnson but thankfully no reaction, and lamictal is part of his medication plan (among other meds).

    Liked by 1 person

    Comment by Dave — July 20, 2022 @ 7:20 AM


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

    About the author

    Phylis Feiner Johnson

    Phylis Feiner Johnson

    I've been a professional copywriter for over 35 years. I also had epilepsy for decades. My mission is advocacy; to increase education, awareness and funding for epilepsy research. Together, we can make a huge difference. If not changing the world, at least helping each other, with wisdom, compassion and sharing.

    View Full Profile →

    Enter your email address to follow this blog and receive free notifications of new posts by email.

    Join 3,244 other followers
    Follow Epilepsy Talk on WordPress.com
%d bloggers like this: